Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Omaha, NE

April 30, 2003Douglas County, Washington County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 30, 2003, 4:27 AM CDT for Douglas County, Washington County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 4:27 AM CDT (09:27 UTC)
Expired
Apr 30, 2003, 5:00 AM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Douglas County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 18 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.5 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

730 
WUUS53 KOAX 300927
SVROAX
NEC055-177-301000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
426 AM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF OMAHA
  WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 500 AM CDT

* AT 425 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WIND FROM 10 MILES NORTH OF     
  RLINGTON TO NEAR VALLEY...OR FROM 31 MILES NORTHWEST OF OMAHA TO 
  20 MILES WEST OF OMAHA...MOVING EAST AT 40 MPH.  WINDS OF 60 MPH
  ARE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  WATERLOO...VALLEY...ELKHORN...ARLINGTON
  BOYS TOWN
  KENNARD...WASHINGTON...BLAIR...BENNINGTON

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4163 9644 4120 9642 4121 9592 4164 9607

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:25 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 30, 3:25 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 AM CDT WED APR 30 2003

IN NEAR TERM PERIODS OF THUNDERSTORMS LIKELY DURING MRNG HOURS WITH
STRONG POSITIVE THETA E ADVECTION OVER WARM FRONT. AREAS OF HEAVY
RAIN ESPCLY FM ACROSS NE AND E CNTRL NEB INTO W CNTRL IA. WILL NOT
GO WITH FLOOD BUT CONTINUE TO HANDLE WITH FFWS AND STAEMENTS AS
NEED. BASED ON EXPECTED POSITION OF FRONTAL BNDRY AND FORECAST CAPE
APPEARS NOW THAT MAIN CONCERN FOR SVR WEATHER THREAT DURING AFTN AND
EVE HOURS MAY BE SHIFTING MORE TOWARD SE NEB AND SW IA. AFTER FIRST
PTN OF EVENING BNDRY SHIFTS SEWD WITH TSTMS POTENTIAL DIMINISHING
OVER ALL OF THE AREA AFT 06Z WITH LINGERING SHOWERS. COOLER THU WITH
SMALL CHC OF SHOWERS IN THU NRN ZONES IN COLD ADVECTION PATTERN AS
WEAK SHORTWAVE CROSSES AREA. SFC RIDGE BUILDS SWD ACROSS REGION THU
NITE INTO FRI FOR MAINLY DRY CONDITONS. RETURN FLOW STARTS TO
DEVELOP FRI NIGHT AND SAT. HOWEVER APPEARS MAIN POTENTIAL FOR NEXT
SGFNT CHC FOR SHOWERS AND THUNDERSTORMS WILL START MORE IN THE SAT
NIGHT AND SUN PERIOD AS NEXT VIGOROUS SHORTWAVE AND SFC LOW MOVE
INTO NRN PLAINS INTERACT WITH LOW LEVEL WARM MOIST ADVECTION.

.OMA...NONE.

WIESE
Hazardous weather outlook, Apr 29, 6:31 PM CDT, 9 hours 56 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
540 PM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP THIS EVENING ACROSS
FAR SOUTHERN NEBRASKA AND SOUTHWEST IOWA...ESPECIALLY ALONG AND
SOUTH OF INTERSTATE 80. DAMAGING WINDS AND LARGE HAIL WOULD BE
THE PRIMARY HAZARDS FOR THIS AREA. ADDITIONAL STRONG TO POSSIBLY
SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS MUCH OF
THE OUTLOOK AREA...ESPECIALLY ALONG AND SOUTH OF A LINE FROM
NELIGH TO WAYNE. DAMAGING WINDS AND LARGE HAIL WILL AGAIN BE THE
PRIMARY HAZARDS OVERNIGHT.

A WARM FRONT WILL REMAIN OVER NORTHERN KANSAS AS LOW PRESSURE
MOVES FROM EASTERN COLORADO TO WESTERN KANSAS BY MORNING. LOW
LEVEL WINDS WILL CONTINUE TO INCREASE THIS EVENING WHICH WILL
LIFT MOIST UNSTABLE AIR OVER THIS FRONTAL BOUNDARY.  AS A
RESULT...MUCH OF THE OUTLOOK AREA REMAINS IN A SLIGHT RISK OF
SEVERE WEATHER THROUGH WEDNESDAY MORNING.

AS LOW PRESSURE CONTINUES TO MOVE THROUGH CENTRAL KANSAS ON
WEDNESDAY...THERE WILL BE A MODERATE RISK OF SEVERE THUNDERSTORMS
WEDNESDAY AFTERNOON SOUTH OF A LINE FROM YORK TO FREMONT TO
TEKAMAH... WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF EASTERN NEBRASKA. DAMAGING WINDS AND VERY LARGE HAIL
WOULD BE THE PRIMARY HAZARDS...HOWEVER AN ISOLATED TORNADO MAY
OCCUR ACROSS EXTREME SOUTHEAST NEBRASKA OR FAR SOUTHWEST IOWA
WEDNESDAY AFTERNOON. WIND SHEAR WILL COMBINE WITH WARM MOIST AND
VERY UNSTABLE AIR TO CREATE FAVORABLE CONDITIONS FOR SUPERCELL
THUNDERSTORMS DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE WEDNESDAY
NIGHT...MAINLY ACROSS FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
WITH HAIL AND DAMAGING WINDS STILL POSSIBLE.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE THROUGHOUT THE WEEKEND
AND INTO EARLY NEXT WEEK ON SATURDAY...SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT IF SEVERE
WEATHER DEVELOPS ACROSS THE OUTLOOK AREA. SPOTTER ACTIVATION MAY
BE LIKELY ON WEDNESDAY.

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:30 PM CDTSevere Thunderstorm WarningOAXBoone30 min
Apr 29, 7:31 PM CDTSevere Thunderstorm WarningOAXColfax, Stanton29 min
Apr 29, 8:06 PM CDTSevere Thunderstorm WarningOAXPlatte24 min
Apr 29, 8:14 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming31 min
Apr 29, 8:31 PM CDTSevere Thunderstorm WarningOAXPlatte44 min
Apr 29, 9:15 PM CDTSevere Thunderstorm WarningOAXPlatte45 min
Apr 30, 12:05 AM CDTSevere Thunderstorm WarningOAXWashington25 min
Apr 30, 2:20 AM CDTFlash Flood WarningOAXColfax, Cuming, Dodge6 hr
Apr 30, 3:24 AM CDTFlash Flood WarningOAXBurt6 hr
Apr 30, 5:26 PM CDTSevere Thunderstorm WarningOAXColfax34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.